Pm for tachycardia

I am so glad I found this site. I am 25 yrs. old. I don't know if anyone is familiar with POTS? Postural Orthostatics Tachycardia Syndrome?? Well, I have it. It was diagnosed about 4-5 years ago. Basically my heart beats to fast and they don't know why. I have been on Metoprolol, Toprol XL, Lisinopril, Cardizem, Bisoprolol, Propanalol, and now I am on Nadolol and midodrine. My question is I guess two things: Has anyone had a PM put in for tachycardia? Or, has someone had a PM for POTS? Any info would be great!!


9 Comments

Gald your here!!

by rdelvis07 - 2008-01-02 08:01:56

Hey Fallon just wanted to Welcome you!! First! Trust me your not the only young one. Im only 21. I just came to this site like a month ago and they all have helped so much! So your in the right place!! Second im glad to see you have the tachycardia, cause so do I. And most pm cases I have seen have had bradycardia. Okay I cant say that because I dont know enough about everything yet. But alot of people do have the slower heart rates. I am having a pm put in on the 9th or the 30th. Long story!! hehe But ill find out tomorrow which date. I would like to help you with the POTS but i dont know anything about that. I have the tachycardia and A-fib. I can actually say I have been on all of those meds!! The only one that seemed to help even a lil was the Cardizem. I was on the XL. I know I havent really helped but I hope you can get something out of it!! And Welcome!! Rachel

Pm for tachycardia

by BOB 1 - 2008-01-02 09:01:25

Fallon,

I know what POTS is, but I have no idea of the cause, except that I have read that it can be handed down from mother to daughter. As for using a pacemaker to slow your heart rate, a PM is of no use for that. They are suitable for increasing a heart rate, not slowing one. A defibrillator will do that for V-Fib victims, but V-Fib is a world away from POTS.

PMs are sometimes implanted in people that have A-Fib, but that implant is not to slow the atrial fibrillation. It seems that when some hearts (mine for example) come out of A-Fib they go to far in the other direction and the heart rate may go as low a 20 to 30 BPM. The PM is supposed to step in and keep the heart rate at something close to normal. The PM can do that, provided there are not too many PVCs or skip beats. In my case PVCs and skip beats fool my PM and I still end up with a HR of 40 to 50, even though the low setting on my PM is 70.

With that I‘ll stop because I’m not sure I even know what I’m talking about.

Bob

true...

by rdelvis07 - 2008-01-02 09:01:30

But with the pm and maybe some av node ablation....they can slow your heart rate. I know thats what they plan to do for me! Hope all works out!

av node ablation

by BOB 1 - 2008-01-02 10:01:28

Of course av node ablation will slow the heart rate as the intent of this procedure is to destroy or partially destroy the heart's natural pacemaker. The manmade pacemaker then takes over the function of making your heart beat as the part of the heart that does this can no longer perform. Pacemaekrs have made this procedure realtively common where not many years ago it was truly a life or death procedure.

Ablation

by stable - 2008-01-02 11:01:46

In simple terms from a non-expert, tachycardia is generally resolved with ablation.

I Also Have PM and POTS

by TwoCents - 2008-01-03 09:01:46

To back up the above comment I also have POTS and a pm. The pacemaker is due to an ablation attempt for atrial tachycardias which went awry and left me with with a heart block thus the pacemaker. It turns out that I have POTS and some recent literature discusses that POTS patients have in the past undergone ablations for tachycardia which in light of new information should not be done. I am an example. I take metoporol and disopyramide to help out. All I can say is that a pacemaker is not the answer to POTS as it keeps the heart rate from going too slow, but does not inhibit other arrythmias. Meds and some life strategies help with POTS issues. I frequently stand with my legs crossed which seems to help with the very uncomfortable feeling that prolonged standing causes. I usually just look for the nearest place to sit down! Anyhow, hope this helps. Just my two cents.

I have a PM and POTS

by blessed - 2008-01-03 12:01:32

Welcome to the site~I hope you will find alot of support and information here. I have had POTS for about 13 years now and take Toprol XL for it and I also had to have a PM placed just a year ago for bradycardia(slow heart rate due to second degree block) I have done alot of research on POTS myself and go to some of the best EP doc around for it and this is what I know. POTS cannot be fixed with an ablation as the cause is not an extra connection in the heart~it is an autonomic malfunction that can be caused by hundreds of different reasons-sometimes it will go away but most times you will need to be on meds for it. When you sit or lay your pulse is normal but when you stand your blood pressure drops and your pulse goes up and things don't balance out like they should hence the name-POTS..I should also mention that POTS is usually a very benign condition althouhg a very annoying and frustrating one!! I also needed a PM due to other heart issues I have which caused my normal pacemakers not to work-I had a heart attack at age 31...talk about scary!! Anyway the only fix was a PM due to the slow rate from second degree block and they couldn't reduce my beta blockers because of the POTS~my cardiologist which is one of the best in the US as he "makes"all the protocoals for the US and Europe for EP's and these issues said I was certainly an interesting case but a PM was the only way for me to go-it does not slow down your heart rate at all-which I thought would be great also...now you should not need a PM for POTS unless you have some damage to your own natural pacemakers for some other reason and they will not place a PM to slow your rate down either. I hope you can find some answers and a great EP doctor who can help guide you through all this as I know all this stuff can be overwhelming and scary especially being younger...but take heart you can live with POTS with the right medications for you and your situation!! Good luck with everything..
~Blessed~

Tachy & PM

by Vai - 2008-01-04 12:01:17

I join the chorus that the PM is not meant to treat tachycardia. DId your EP recommend you to implant a PM to help in your case? It was not clear from your note.

Many of us (in the site) have had an PM implanted to help with tachy/brady and Afib. Once the PM was implanted it allows the doctor to prescribe heavier doses of meds to control the tachy. If the meds slow down the heart too much, the PM kicks in to support you from dizziness and fainting. Without the PM, heavier meds may be too risky. The heavier meds may mean additional negative side effects with prolonged use. Once the doc figure out the dosage to regulate your heart to a more regular rythm they will work on reducing the meds slowly to establish "a new equilibrium" for you.

Good luck

POTS

by vickicabot - 2008-01-17 11:01:52

I am a new member to the site, but already I am finding it a huge blessing. I am a 29 year old female and had a pm implated 11/30/07. My EP has named several conditions that I have, which I have to say is quite confusing. Let's see....here are a few...POTS, autonamic dysfunction, supra ventricular tachycardia, neuro cardiogenic syncope. Basically, I started feeling very worn out for no reason and then I started fainting (a lot). I had never thought to check my heart rate, as I have always been healthy and an athlete. One day, while at my family doctors office, my doctor was walking me to the lab to order some more tests when I felt dizzy. I was able to warn the doctor moments before I fainted. My dr was amazed that my heart rate went from somewhere in the 250 range, down to the 30's in a matter of seconds. My blood pressure also dropped drastically from when his nurse had checked it minutes before. Since that day, I have been getting treatment from my EP. I, too, have also been through all of the medicines listed. I am currently taking 480 mg a day of Nadolol (which I've been told is a lot), 10 mg of Midodrine, and 0.1 mg of Florinef (a steroid). I had to have the pm inserted to protect against the low heart rate. I actually stopped breathing once due to my heart rate dropping so low. Luckily, I was with my Mom and she was able to revive me. The pm does help half of my problem - the low heart rate, which gives me a little more energy. But, I still have the problem of the high heart rate. Some days the meds seem to help, but some days they don't. My EP has me enrolled in cardiac therapy to help me learn how to tell when a fainting spell is coming. It is helping quite a bit. Apparently, when a person's autonamic nervous system is dysfunctional (which POTS is an example of), there is no cure. Learning how to manage the disease is the only way to survive. I have been dealing with this for almost 2 years now, and I can tell you that it can improve. I went from fainting several times a day, to now fainting twice in the last 6 weeks. The key is learning how to read and understand what your body is telling you. Anyway, I know I've rambled on for way too long, but it feels good to talk to people that might actually understand this weird problem. Thanks to anybody who listens!

You know you're wired when...

You can proudly say you’re energy efficient.

Member Quotes

I had a pacemaker since 2002 and ever since then my life has been a total blessing.